Colorado, 2004

Lightning Strike in Colorado, June 12, 2004

June 12, 2004 · NWS BOU · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 12, 1:37 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 12, 1:37 PM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
237 PM MDT SAT JUN 12 2004

.SHORT TERM...SHORTWAVE MOVING ACROSS WRN CO KICKING OFF TSTMS OVER
MOUNTAINS AT THIS TIME.  RADAR AND LIGHTNING CHARTS SHOWING FAIRLY
GOOD COVERAGE...THOUGH SEEMS TO BE A BACK EDGE TO ACTIVITY ACROSS
EASTERN UTAH.  MOUNTAIN CAMS INDICATING RAINFALL CERTAINLY REACHING
GROUND...SO DRY LIGHTNING NOT A THREAT.  ACTIVITY NOW BEGINNING TO
PUSH ONTO ADJACENT PLAINS. MODELS GENERATE PRECIPITATION ACROSS
PLAINS...THOUGH FORECAST SOUNDINGS STILL INDICATE A BIT OF AN
INVERTED-V.  WILL PROBABLY SEE SOME WIND GUSTS WITH THE STORMS IN
ADDITION TO RAINFALL. CAPES OF 500-1000 J/KG PROGGED ACROSS
PLAINS...NOT EXPECTING SIGNIFICANT STORMS.  BASED ON CURRENT
MOVEMENT OF WAVE AND BACK EDGE OF ACTIVITY...CONVECTION COULD BE
EAST OF CWA BY 00Z...THOUGH IT LOOKS CLOSER TO 03Z.  SUBSIDENCE
BECOMES APPARENT AS SHORTWAVE DEPARTS.  SKIES SHOULD CLEAR A BIT
OVERNIGHT...THOUGH ENOUGH CLOUDS UPSTREAM TO KEEP PARTLY CLOUDY IN
FORECAST.  ON SUNDAY...MODELS SHOW MUCH DRIER AIR SWEEPING INTO AREA
AS WESTERLY FLOW ALOFT INCREASES.  TEMPTED TO DROP ALL MENTION OF
AFTERNOON POPS...BUT MODEL CROSS SECTIONS HANG ON TO SOME ALPINE
MOISTURE AS LAPSE RATES INCREASE.  7H TEMPS RISE 4 DEGREES C. BY 00Z
MONDAY...WHICH SHOULD EQUATE TO HIGH TEMPERATURES IN THE 80S ACROSS
PLAINS. GUIDANCE MAY BE A BIT TOO WARM...SEEMS CURRENT FORECAST GRID
TEMPS MORE REASONABLE.

.LONG TERM DISCUSSION...GRIDS ARE SHOWING AN UPPER RIDGE SOUTHWEST
OF THE FORECAST AREA WITH NORTHWESTERLY FLOW ALOFT FOR US SUNDAY
NIGHT.  BY MONDAY...THE FLATTENING UPPER RIDGE MOVES ACROSS THE
FORECAST AREA WITH WEAKEN ZONAL TO WEST-SOUTHWESTERLY ALOFT.  THIS
IS PROGGED TO CONTINUE INTO MID DAY TUESDAY BEFORE BECOMING MORE
SOUTHWESTERLY.  VERY LITTLE SYNOPTIC SCALE FORCING IS INDICATED FOR
THE FORECAST AREA ON THE DIV-Q GRIDS OVER THE FOUR PERIODS.
THE LOW LEVEL PRESSURE AND WIND FIELDS SHOW A COUPLE OF SURGES OF
SLIGHT COOLER AIR AND SOME UPSLOPE FLOW.  ONE FOR MID DAY
MONDAY...THEN A MORE SIGNIFICANT ONE FOR LATE-DAY TUESDAY.  THIS MAY
HAVE AN AFFECT THE BOUNDARY LAYER CONVECTION DEPENDING ON TIMING.
CONCERNING MOISTURE...CROSS SECTIONS ARE SHOWING SOME MID LEVEL
MOISTURE OVER THE FORECAST AREA SUNDAY NIGHT.  MONDAY LOOKS PRETTY
CLOUD-FREE.  MID AND UPPER LEVEL MOISTURE IS BACK MONDAY NIGHT AND
TUESDAY.  THE LOW LEVELS LOOK PRETTY DRY.  CROSS SECTIONS SHOW A
PRETTY STRONG STABLE LAYER OVER US IN THE MID LEVELS SUNDAY AND
MONDAY.  BY TUESDAY AFTERNOON THE LAPSE RATES STEEPEN UP SUITE A
BIT.  THE POTENTIAL INSTABILITY LOOKS GOOD BY TUESDAY AS WELL.
THE THETA-E AXIS IS WELL EAST OF THE FORECAST AREA THROUGH ABOUT
TUESDAY MORNING AT 12Z.  THE BOUNDARY LAYER EASTERLIES BRING THE
AXIS BACK INTO THE STATE TUESDAY.  GRIDS AND FORECAST SOUNDINGS SHOW
NO CAPE SUNDAY EVENING...THEN A BIT LATE DAY MONDAY.  BY TUESDAY
AFTERNOON CAPE VALUES OF 1000-2000 JOULES/KILOGRAM ARE COMMON OVER
MUCH OF THE FORECAST AREA. THE GRIDS SHOW NO QPF OVER THE FORECAST
AREA UNTIL TUESDAY AFTERNOON.  WILL KEEP THINGS DRY UNTIL TUESDAY.
FOR TEMPERATURES ON MONDAY... THICKNESS GRIDS SHOW 0-1 C WARM-UP
OVER SUNDAYS HIGHS...THEN LITTLE CHANGE FOR TUESDAY.

IN THE EXTENDED PERIOD...WEDNESDAY THROUGH SATURDAY....MEDIUM RANGE
MODELS ARE INDICATING UPPER RIDGING OVER THE FORECAST AREA ALL FOUR
DAYS.  A PRETTY DECENT UPPER LOW/TROUGH OVER EASTERN NORTH AMERICA
WILL ALLOW A FEW LITTLE SURGES OF COOLER AIR TO GET INTO THE PLAINS
EARLY WEDNESDAY...LATE THURSDAY...AND AGAIN FRIDAY NIGHT.  THE GFS
SHOWS LIMITED QPF FOR THE FORECAST AREA THROUGH THE PERIOD.  SINCE
CURRENT GRIDS ALREADY HAVE SLIGHT CHANCE MENTIONED...WILL JUST
KEEP THAT GOING OUT THROUGH SATURDAY.   THICKNESS AND TEMPERATURE
GRIDS SHOW READINGS A BIT BELOW SEASONAL NORMALS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LESZCYNSKI/KOOPMEINERS
Hazardous weather outlook, Jun 12, 9:55 AM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1055 AM MDT SAT JUN 12 2004

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1055 AM MDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS
AFTERNOON.  INSTABILITY AND SOME INCREASE IN MID LEVEL MOISTURE WILL
ALLOW FOR ISOLATED SHOWERS AND THUNDERSTORMS TO OCCUR ACROSS THE
REGION.  THE SHOWERS AND STORMS WILL FIRST DEVELOP OVER THE
MOUNTAINS AND FOOTHILLS...THEN SPREAD ACROSS THE PLAINS DURING THE
AFTERNOON AND EVENING.

OCCASIONAL CLOUD TO GROUND LIGHTNING...LIGHT TO MODERATE RAIN AND
WIND GUSTS TO 40 MPH WILL ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 77 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Boulder

When
June 12, 3:00 PM MST
Where
Boulder County, Louisville
Reported by
NEWSPAPER
Coordinates
40.093, -105.358 (the zone’s center; the record gives no point)

Lightning struck a home but caused only minor damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402199.